4 things to know about the AGA's new opioid guidance

The American Gastroenterological Association released clinical guidance on opioid use in gastroenterology in the September issue of Clinical Gastroenterology and Hepatology.

Here's what you should know:

1. When taking opioids, patients can experience GI symptoms and side effects such as opioid-induced constipation, esophageal dysmotility and delayed gastric emptying.

2. Researchers recommend gastroenterologists consider whether any GI symptoms could be related to opioid use.

3. Researchers recommend physicians use symptomatic remedies to counter the pharmacologic effects caused by acute administration of opioids.

4. Concerning opioid-induced constipation, gastroenterologists should use the bowel function index to identify chronic OIC not responding to first-line therapies.

For more information, click here.

More articles on gastroenterology:
PPIs included on list of drugs to 'seriously consider deprescribing'
Gender breakdown of active physicians in 36 specialties
This minimally invasive test could change gastroesophageal reflux disease screening

© Copyright ASC COMMUNICATIONS 2017. Interested in LINKING to or REPRINTING this content? View our policies by clicking here.

 

Top 40 Articles from the Past 6 Months